Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 3, 2014, 3:05 PM MDT for Fergus County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2014, 3:05 PM MDT (21:05 UTC)
- Expired
- Jun 3, 2014, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:10 PM MDT | HAIL 1 | 10 Sse Forestgrove, MT | HAIL COVERED THE GROUND. STILL LOOKS LIKE IT SNOWED AT REPORT TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS55 KTFX 032105
SVRTFX
MTC027-032145-
/O.NEW.KTFX.SV.W.0018.140603T2105Z-140603T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
305 PM MDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 345 PM MDT
* AT 300 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES
SOUTHWEST OF GRASS RANGE...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4682 10862 4675 10862 4674 10864 4675 10893
4674 10897 4683 10920 4687 10919 4698 10913
4697 10859 4684 10860
TIME...MOT...LOC 2105Z 293DEG 15KT 4687 10907
HAIL...1.25IN
WIND...60MPH
$$
WARANAUSKAS2 follow-up statements
663
WWUS55 KTFX 032118
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUN 3 2014
MTC027-032145-
/O.CON.KTFX.SV.W.0018.000000T0000Z-140603T2145Z/
FERGUS MT-
318 PM MDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 345 PM MDT...
AT 315 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF GRASS RANGE...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4682 10862 4675 10862 4674 10864 4675 10892
4682 10909 4697 10904 4697 10880 4697 10859
4684 10860
TIME...MOT...LOC 2118Z 278DEG 19KT 4688 10891
HAIL...1.25IN
WIND...60MPH
$$
FOLTZ620
WWUS55 KTFX 032132
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT TUE JUN 3 2014
MTC027-032145-
/O.CON.KTFX.SV.W.0018.000000T0000Z-140603T2145Z/
FERGUS MT-
332 PM MDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 345 PM MDT...
AT 329 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
GRASS RANGE...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4682 10862 4675 10862 4674 10864 4678 10881
4684 10895 4695 10889 4696 10880 4693 10859
4684 10860
TIME...MOT...LOC 2132Z 278DEG 19KT 4687 10880
HAIL...1.25IN
WIND...60MPH
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM MDT, 25 minutes earlier.
Area forecast discussion, Jun 3, 2:40 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT Tue Jun 3 2014 .DISCUSSION... Today through Thursday...Thunderstorms continue to develop over Southwest Montana spreading north and east into the evening. The area with the greatest threat of thunderstorms will be Judith Basin, Fergus, Chouteau, Hill, and Blaine counties. Some storms may become strong with an isolated severe storm possible. The main threat from these storms will likely be gusty winds and small hail. Convective activity decreases overnight as the trof axis pushes through. Lingering low level moisture and instability Wednesday will allow for more isolated afternoon showers and thunderstorms. Conditions dry out Wednesday night as westerly flow aloft pushes across the area. A weak cold front will move across the area Thursday cooling things a bit. Instability will allow isolated afternoon thunderstorms to develop, mostly over Southwest Montana. Temperatures will remain above seasonal averages today and Wednesday but cool Thursday in the wake of the cold front. Thursday night through Tuesday...The overall upper level pattern late this week into early next week continues to feature an active westerly flow aloft with several shortwave disturbances moving east along the US/Canadian border. A broad trough in the upper levels lingers over the Northern Rockies and MT Friday and Saturday while surface high pressure shifting east into the Northern Plains States brings a return flow from the east at the surface. This will result in diurnal convection both days with somewhat better coverage on Friday. Wind shear and upper level forcing looks relatively weak, resulting in mainly terrain based convection and better chances over the mtns. Models have come into slightly better agreement for the next stronger wave to move into the region late this weekend/early next week, tracking is farther north and delaying its arrival until Sunday night or Monday with a period of mostly dry conditions expected now on Sunday. Next trough drops into the region from the NW Mon/Tuesday for increasing chances for precip and cooler temps. Hoenisch && .AVIATION... UPDATED 1745Z. Shortwave trof currently lifting thru western half of MT is generating scattered -SHRA from KCTB southeastward to KLWT, with precipitation area moving ENE. Satellite imagery shows mostly clear skies over southwest MT behind the precip. Expect the clear slot to move into central MT this aftn, which should help destabilize the atmosphere for another round of -SHRA and -TSRA starting around 20Z. Some of these storms, mainly east of KGTF, could be strong to severe with gusty outflow winds and hail. This second round should move into ern MT by 00Z, with steadily decreasing cloud cover at all local TAF sites going into this evening. Winds generally light across the region this aftn, but local gusts of 30-35 kts possible near any strong storms. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 46 73 45 66 / 40 20 10 20 CTB 46 72 43 61 / 40 20 10 10 HLN 49 77 48 74 / 40 20 10 20 BZN 43 73 42 75 / 40 30 10 20 WEY 35 68 33 71 / 40 20 10 20 DLN 44 72 43 75 / 40 20 10 10 HVR 47 75 45 67 / 60 40 10 10 LWT 45 69 45 65 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Jun 3, 1:52 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
152 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 5 SW WINDHAM 47.04N 110.22W
06/03/2014 E0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
1225 PM HEAVY RAIN 5 SW WINDHAM 47.04N 110.22W
06/03/2014 M0.62 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
MPJSpecial weather statement, Jun 3, 2:26 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT TUE JUN 3 2014
MTZ011-047-032100-
BLAINE MT-HILL MT-
226 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL AND
NORTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT...
AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF CHINOOK...MOVING NORTH AT
35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN BLAINE COUNTY...
RURAL NORTHEASTERN HILL COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4887 10914 4861 10937 4862 10967 4890 10962
4899 10953 4899 10922
TIME...MOT...LOC 2027Z 192DEG 30KT 4873 10946
UTTECHLocal storm report, Jun 3, 2:32 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 6 ENE MOORE 47.00N 109.56W
06/03/2014 M0.25 INCH FERGUS MT TRAINED SPOTTER
&&
MPJLocal storm report, Jun 3, 2:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 11 S LEWISTOWN 46.91N 109.41W
06/03/2014 E0.50 INCH FERGUS MT TRAINED SPOTTER
&&
MPJLocal storm report, Jun 3, 2:53 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 WSW FORESTGROVE 46.95N 109.20W
06/03/2014 E1.25 INCH FERGUS MT TRAINED SPOTTER
&&
UTTECHSpecial weather statement, Jun 3, 3:01 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 301 PM MDT TUE JUN 3 2014 MTZ051-032130- FERGUS MT- 301 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 330 PM MDT... AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MOORE...OR 18 MILES SOUTHWEST OF LEWISTOWN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN FERGUS COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4698 10938 4678 10936 4678 10975 4693 10975 TIME...MOT...LOC 2101Z 264DEG 21KT 4687 10963 UTTECH
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:34 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jun 3, 1:27 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jun 3, 1:33 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 42 min |
| Jun 3, 1:47 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Jun 3, 2:07 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 3, 2:26 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 3, 2:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 3, 3:01 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 3, 3:06 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
| Jun 3, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.